Coronavirus (Covid-19) and the vaccine: Can the shot cause menstrual cycle changes?

Filed Under: Costs, Patients, Providers

“Sore arms. Headaches. Low-grade fevers. These are some of the expected side effects of a COVID-19 vaccine —- a sign that the body’s mounting an immune response and learning how to fend off the coronavirus,” Geoff Brumfiel reports over at NPR. “But thousands of people in the U.S. think they may have had other side effects that drugmakers and doctors never warned them about: unexpected changes in their menstrual cycles. Though many researchers and gynecologists say a causal link hasn’t yet been established between the vaccines and the reported changes, it hasn’t stopped the worry among some people. And so far, scientists haven’t collected much data on whether or how the vaccines might affect a menstrual period. Kate Clancy, a human reproductive ecologist and associate professor of anthropology at the University of Illinois Urbana-Champaign, and biological anthropologist Katharine Lee of Washington University School of Medicine in St. Louis hope to change that. Clancy has centered her research for decades around uterine function, ovarian hormones and menstrual cycles, and Lee is also a data engineer; her current postdoctoral work includes ‘collaborations on physical activity and reproductive hormones across the lifespan in healthy adult premenopausal women.’  The two researchers have collected more than 140,000 reports from people who say they’ve noticed a change in their periods after vaccination; Lee and Clancy are formally documenting those cases in an open-ended study. Clancy’s interest was first piqued by her own experience. ‘My period after dose one was one of the heaviest I remember having ever in my life,’ she says. She took to social media with her story, and five months later, people are still responding to her original tweet.” Geoff Brumfiel, “Can COVID Vaccines Cause Temporary Menstrual Changes? Research Aims To Find Out,” Shots, Health News, NPR.